Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 144, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 8, 2011, 5:17 PM CDT for Bureau County, Henry County, Illinois. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2011, 5:17 PM CDT (22:17 UTC)
- Expired
- Aug 8, 2011, 5:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bureau County, IL, Henry County, IL
The radar
The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:23 PM CDT | TSTM WND GST 65 | Kewanee, IL | ESTIMATED WIND SPEED. LASTED APRROXIMATELY 10 MINUTES. POWER IS OUT IN KAWANEE. |
| Aug 8, 5:26 PM CDT | TSTM WND DMG | Kewanee, IL | SEVERAL LARGE 8 INCH LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
522
WUUS53 KDVN 082217
SVRDVN
ILC011-073-082245-
/O.NEW.KDVN.SV.W.0144.110808T2217Z-110808T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
SOUTHEASTERN HENRY COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 545 PM CDT.
* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR KEWANEE...AND
MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.
&&
LAT...LON 4123 8968 4123 8972 4123 8986 4115 8986
4114 8988 4115 9005 4133 9005 4134 8968
TIME...MOT...LOC 2217Z 286DEG 13KT 4122 8992
WIND...HAIL 60MPH <1.00IN
$$
SHEETS2 follow-up statements
843
WWUS53 KDVN 082237
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT MON AUG 8 2011
ILC073-082246-
/O.CAN.KDVN.SV.W.0144.000000T0000Z-110808T2245Z/
HENRY IL-
537 PM CDT MON AUG 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING DAMAGING WIND
HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
LAT...LON 4123 8968 4123 8984 4130 8984 4134 8985
4134 8968
TIME...MOT...LOC 2236Z 286DEG 13KT 4120 8983
$$
ILC011-082245-
/O.CON.KDVN.SV.W.0144.000000T0000Z-110808T2245Z/
BUREAU IL-
537 PM CDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN BUREAU COUNTY...
AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY 7 MILES
SOUTHWEST OF NEPONSET...OR EAST OF KEWANEE...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4123 8968 4123 8984 4130 8984 4134 8985
4134 8968
TIME...MOT...LOC 2236Z 286DEG 13KT 4120 8983
WIND...HAIL 60MPH <1.00IN
$$
SHEETS063
WWUS53 KDVN 082244
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT MON AUG 8 2011
ILC011-082254-
/O.EXP.KDVN.SV.W.0144.000000T0000Z-110808T2245Z/
BUREAU IL-
544 PM CDT MON AUG 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUREAU COUNTY
WILL EXPIRE AT 545 PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHWESTERN ILLINOIS.
LAT...LON 4123 8968 4123 8984 4130 8984 4134 8985
4134 8968
TIME...MOT...LOC 2244Z 286DEG 13KT 4119 8979
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 8, 3:30 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT MON AUG 8 2011 .SYNOPSIS... 12Z UA ANALYSIS HAD AN MCV ACROSS WESTERN IOWA THAT WAS THE REMNANTS OF THE MCS LAST NIGHT. THIS MCS WAS ASSOCIATED WITH A RESPECTABLE SHORTWAVE AND HAD A LLJ OF 30 TO 50 KNOTS FEEDING INTO IT. RADAR/SATELLITE TRENDS THROUGH MID AFTERNOON SHOWS CONVECTION HAS DEVELOPED ALONG AND AHEAD OF THE MCV WITH A DRY SLOT MOVING INTO THE MID MISSISSIPPI VALLEY. SFC ANALYSIS WOULD INDICATE A WEAK MESO LOW MOVING INTO EASTERN IOWA WITH A FRONT/TROF JUST BEHIND IT. DEW POINTS WERE IN THE 60S AND 70S ACROSS THE MIDWEST. && .SHORT TERM...TONIGHT... MCV MOVING INTO EASTERN IOWA IS HELPING TO KEEP CONVECTION GOING. RUC TRENDS SHOW THE MCV CROSSING INTO NORTHWEST ILLINOIS IN THE NEXT SEVERAL HOURS. THUS PRECIP SHOULD LINGER INTO EARLY EVENING. RUC TRENDS ALSO SHOW STRONG DOWNWARD MOTION BEHIND THE MCV SO PRECIP SHOULD END FROM WEST TO EAST FROM LATE AFTERNOON INTO EARLY EVENING. THEREFORE...WILL GO WITH ISOLATED TO SCATTERED CONVECTION INTO THE EARLY EVENING OVER ABOUT THE SOUTHEAST TWO THIRDS OF THE CWFA FOLLOWED BY A DRY LATE EVENING. AFTER MIDNIGHT BECOMES MORE UNCERTAIN. ANOTHER VORT MAX THAT IS SUSTAINING CONVECTION IN THE PLAINS WILL MOVE INTO THE AREA. HOWEVER...THE OVERALL FORCING IS WEAK TO NON-EXISTENT WHICH BRINGS THE CHANCES FOR ANY PRECIP IN DOUBT. SO...WILL GO WITH SCHC POPS AND ISOLATED WORDING FOR ANY PRECIP AFTER MIDNIGHT BUT THE CHANCES FOR ANY PRECIP DO NOT LOOK OVERLY GOOD. .LONG TERM...TUESDAY THROUGH NEXT MONDAY... OVERALL...MODEL INITIALIZATION WAS VERY POOR ESPECIALLY IN REGARDS TO LOW LEVEL MOISTURE. NO ONE MODEL HAD AN ADVANTAGE OVER THE OTHER MODELS. TUESDAY...SAID VORT MAX MOVES THROUGH GENERALLY DURING THE MORNING AND THEN EXITS THE AREA. AGAIN...OVERALL FORCING IS WEAK TO ALMOST NON-EXISTENT. IF CONVECTION WERE TO DEVELOP PRIOR TO SUNRISE...IT WOULD CONTINUE ACROSS THE AREA DURING THE MORNING HOURS. THUS WILL CONTINUE SCHC POPS WITH ISOLATED WORDING FOR CONVECTION DURING THE MORNING. HEATING DURING THE AFTERNOON MAY ALLOW DIURNAL CONVECTION TO DEVELOP ACROSS ABOUT THE EASTERN THIRD OF THE CWFA. THUS WILL CARRY SCHC POPS WITH ISOLATED WORDING THERE. TUES NIGHT/WED...DRY CONDITIONS SHOULD BE SEEN ACROSS THE AREA. HOWEVER...INTERNAL SIGNALS FROM THE MODELS INDICATE A RESPECTABLE MCS SHOULD FIRE IN THE PLAINS AND MOVE EAST SOUTHEAST OR SOUTHEAST WITH TIME. MCS AND LIFT TOOLS ARE SOMEWHAT MIXED BUT SUGGEST THE MCS COULD NOT BE FAR FROM THE EXTREME SOUTHWEST PART OF THE CWFA. ANY SUBSEQUENT DEVELOPMENT ON WEDNESDAY WILL NOT BE FAR FROM THE CWFA EITHER. THE KEY WILL BE WHERE THE SFC HIGH GOES. IF IT MOVES FROM NORTHWEST IA TO SOUTHEAST IA AS SUGGESTED...THE DRIER FLOW SHOULD SHUNT THE MCS AWAY FROM THE CWFA. FOR NOW WILL CONTINUE WITH A DRY FCST BUT WILL ADJUST POPS TO REFLECT THE POSSIBILITY OF AN MCS BEING NOT FAR FROM THE CWFA. REGARDLESS...PART OF THE CLOUD SHIELD SHOULD GET INTO THE SOUTHWEST THIRD OR SO OF THE CWFA. WED NIGHT/THURS DRY CONDITIONS WILL BE SEEN AS THE CANADIAN HIGH MOVES ACROSS THE CWFA WITH BELOW NORMAL TEMPERATURES. THURSDAY NIGHT ON... MODEL CONSENSUS BRINGS THE NEXT STORM SYSTEM INTO THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH PRECIP LINGERING INTO SATURDAY. DPROG/DT OF THE MODELS HAS BEEN SLOWING DOWN THE ARRIVAL OF THE SYSTEM DUE TO THE STRENGTH OF THE CANADIAN HIGH AND THIS MAY CONTINUE FOR ANOTHER DAY OR SO. FOR NOW WILL CONFINE THE POPS TO STARTING LATE THURSDAY NIGHT BUT THERE IS THE POTENTIAL FOR THURSDAY NIGHT TO BE DRY. FRIDAY NIGHT THROUGH MONDAY WILL AGAIN BE DRY AS ANOTHER SEASONABLY STRONG CANADIAN HIGH PRESSURE SETTLES INTO THE MIDWEST. MODEL CONSENSUS IS TO DEVELOP PRECIP MONDAY NIGHT IN RETURN WAA FLOW. THE DEVELOPMENT OF THE WAA PRECIP MAY BE PREMATURE BUT WILL CONTINUE WITH THE SCHC POPS. TEMPERATURES THROUGH THE PERIOD WILL AVERAGE BELOW NORMAL WITH NORTHWEST FLOW ACROSS THE AREA. ON THE LARGER SCALE...SST ANOMALIES SHOW CONSIDERABLE COOLING OVER THE PAST 30 DAYS WEST OF BAJA AND OFF THE WEST COAST. ADDITIONAL SLIGHT COOLING HAS OCCURRED ALONG THE EQUATOR AS WELL. THE PROGGED LONGWAVE PATTERN IS WANTING TO DEVELOP A LONGWAVE RIDGE ON THE WEST COAST. HOWEVER...THE COOL SST ANOMALIES WOULD BE MORE CONDUCIVE FOR A LONGWAVE TROF WITH A LOW AMPLITUDE RIDGE DEVELOPING OVER THE DEEP SOUTH. IF THIS DOES OCCUR...WEST SOUTHWEST FLOW ALOFT WOULD DEVELOP AND PUSH TEMPERATURES TO AROUND OR POSSIBLY SLIGHTLY ABOVE NORMAL SHORTLY AFTER THE MIDDLE OF AUGUST. ..08.. && .AVIATION... SCATTERED THUNDERSTORMS AHEAD OF AN ADVANCING COOL FRONT WILL IMPACT TAF SITES UNTIL ABOUT 23Z. VFR CONDITIONS WITH LIGHT NORTHWEST WINDS ARE THEN EXPECTED OVERNIGHT. LINGERING LOW LEVEL MOISTURE MAY LEAD TO MVFR TYPE FOG THAT IS HANDLED WITH TEMPO GROUPS IN CURRENT FORECASTS FROM 09Z TO 12Z. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Aug 8, 4:46 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 446 AM CDT MON AUG 8 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 446 AM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE... WITH THE MAIN THREAT GUSTY WINDS OF 50 TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT MAIN CHANCE OF THUNDERSTORMS WILL BE FROM LATE THURSDAY NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 8, 4:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 5 N CEDAR RAPIDS 42.04N 91.68W
08/08/2011 LINN IA TRAINED SPOTTER
REPORT DELAYED. FENCE BLOWN OVER. ESTIMATED 12 INCH
DIAMETER TREE BLOWN OVER WITH 6 INCH LIMBS DOWN IN THE
VICINITY.
&&
DCLocal storm report, Aug 8, 4:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM NON-TSTM WND GST MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
08/08/2011 M50 MPH ROCK ISLAND IL ASOS
0459 PM HEAVY RAIN MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
08/08/2011 M0.83 INCH ROCK ISLAND IL ASOS
RAIN BEGAN AT 424 PM THROUGH 450 PM.
&&
DCLocal storm report, Aug 8, 5:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HEAVY RAIN 1 E CLINTON 41.84N 90.22W
08/08/2011 M1.50 INCH CLINTON IA TRAINED SPOTTER
FROM 3 PM TO 5 PM.
&&
DCLocal storm report, Aug 8, 5:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN SSW DAVENPORT 41.56N 90.60W
08/08/2011 M1.12 INCH SCOTT IA COCORAHS
FELL IN 30 MINUTES ENDING AT 430 PM CDT.
&&
DLSLocal storm report, Aug 8, 5:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HEAVY RAIN LENA 42.38N 89.83W
08/08/2011 M1.50 INCH STEPHENSON IL PUBLIC
FELL IN 30 MINUTES. RAIN CONTINUES.
&&
DCLocal storm report, Aug 8, 5:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HEAVY RAIN 5 E CEDAR RAPIDS 41.97N 91.58W
08/08/2011 M2.50 INCH LINN IA TRAINED SPOTTER
SINCE 2 PM.
&&
DLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:02 AM CDT | Special Weather Statement | DVN | Hancock | 43 min |
| Aug 8, 1:51 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 39 min |
| Aug 8, 5:50 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 25 min |
| Aug 8, 6:01 PM CDT | Areal Flood Advisory | DVN | Carroll, Stephenson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.